Alert archive / Montana / Heat Advisories in 2021

Heat Advisory 1, NWS Billings, MT

June 30, 202110 counties in Montana

NWS Billings, MT issued this heat advisory at Jun 30, 2021, 1:34 PM MDT for 10 counties in Montana. It took effect at Jul 1, 2021, 10:00 AM MDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jun 30, 2021, 1:34 PM MDT (19:34 UTC)
In effect from
Jul 1, 2021, 10:00 AM MDT
Expired
Jul 4, 2021, 9:06 PM MDT
In force
3 days
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 101 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this heat advisory went out at Jun 30, 3:10 AM MDT, 10 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 3:10 AM MDT, 10 hours 24 minutes before
Area Forecast Discussion
National Weather Service Billings MT
310 AM MDT Wed Jun 30 2021

.DISCUSSION...

Today through Thursday night...

Conditions will remain hot across the forecast area this week and
mainly dry as well. There will be a slight chance for a shower or
thunderstorm Thursday afternoon and evening over the mountain
areas and adjacent foothills. Afternoon highs will be in 90s
across the lower elevations today. Highs on Thursday will be in
the 90s to lower 100s. Winds will continue to be light today.
However, southeast winds will increase to around 30 mph across the
eastern portions of the forecast area on Thursday. This combined
with hot temperatures and low afternoon humidities will result in
critical fire weather conditions. As a result, a Fire Weather
Watch remains in effect on Thursday for southeast Montana. Hooley

Friday through Tuesday...

Do not plan to upgrade the Heat Watch or Fire Weather Watch with
this package. Still some finer details to work out, especially
with the Heat Highlites and placement of advisories and warnings,
so will let the day shift take one more look at the models in the
morning. The current messaging in the watches remains unchanged.

The extent of the heat for Friday through Sunday will depend in
great deal on the convective cloud cover that will be over the
region. In addition smoke from newly developed wildfires in the
PacNW/BC may have an impact as well. Model consensus has stayed
steady with development of scattered afternoon and evening
thunderstorms over the higher terrain, possibly drifting east to a
Ryegate to Billings to Ashland line by mid evening The storms on
Friday will not move much but will produce strong outflow winds
and the outflows may generate additional convection propagating
downhill to the northeast through the evening. PWAT values and
slow movement suggest locally heavy downpours will accompany any
storms with the HREF confirming .25 to .50 inches of rain
associated with thunderstorms. Lightning will be an additional
threat with SREF showing increasing 100CG/3hr probabilities.

Saturday will be a prefrontal day to start which should boost
temperatures to the highest in the forecast period for areas from
Billings eastward. As the day progresses will see those afternoon
storms develop over the higher terrain, to be accompanied by
additional frontal induced storms spreading across the area. This
cold front is weak and will only cool temperatures 5 to maybe 10
degrees.

Sunday will see temperatures in the 90s to around 100 degrees with
a chance of thunderstorms across the forecast area. Monday and
Tuesday will bring the best chance for scattered thunderstorms as
additional disturbances cross the area, but temperatures will
continue in the mid 90s range.

Fire weather concerns will remain elevated through the holiday
weekend. While thunderstorms may bring localized downpours, most
locations won't see precipitation. Gusty outflow winds and gusty
winds associated with the weak cold front will be a concern, as
will the continued hot temperatures. While relative humidities
will be higher than would normally be associated with heatwaves
in our area, they will still be plenty low enough to add to the
fire concerns. So, please use extreme caution doing anything that
could spark a wildfire. Heed local fire restrictions and use
common sense. Maybe save those fireworks for New Years. Chambers

&&

.AVIATION...

VFR conditions and mostly clear skies expected for the next 24
hours. Afternoon high based cumulus development, possibly a few TCU,
is expected over the higher terrain. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 096 063/099 066/100 068/100 068/096 066/095 066/095
    0/U 00/U    01/U    12/T    22/T    23/T    22/T
LVM 094 056/095 058/095 059/094 059/093 058/091 059/093
    0/U 02/T    13/T    23/T    23/T    24/T    33/T
HDN 098 061/100 065/103 065/103 065/097 064/097 064/096
    0/U 00/U    01/G    11/G    22/T    23/T    22/T
MLS 096 066/098 070/101 071/103 069/097 067/096 068/092
    0/U 00/U    00/G    11/G    21/B    22/T    32/T
4BQ 093 065/094 069/097 070/099 069/096 068/093 069/090
    0/U 00/U    01/U    11/U    22/T    23/T    33/T
BHK 093 061/095 065/097 067/100 066/096 064/092 065/088
    0/U 00/U    00/N    11/U    21/B    22/T    33/T
SHR 091 057/092 059/095 060/095 061/092 060/090 061/090
    0/U 01/U    02/T    22/T    23/T    24/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Watch in effect from Thursday morning through
      Saturday evening FOR ZONES
      29>34-36-37-42-57-58-138-170-173-235.
     Fire Weather Watch in effect from Thursday morning through
      Thursday evening FOR ZONES 130>133.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 30, 4:19 AM MDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
419 AM MDT Wed Jun 30 2021

MTZ040-056-063>068-139-141-169>172-228-WYZ198-199-011030-
Northern Park-Red Lodge Foothills-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Southern Wheatland-Northeast Bighorn Mountains-
Sheridan Foothills-
419 AM MDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and north central Wyoming.

* WHAT...Hot Temperatures, and Thunderstorms with Locally Heavy
  Rain and Strong Wind Gusts.

* WHERE...Area mountains and foothills.

* WHEN...Thursday through Saturday.

* ADDITIONAL DETAILS...Temperatures will be sustained in the 90s
  lower elevations, 80s in the mountains, through the holiday
  weekend. Prolonged exposure to the heat will increase the
  potential for heat related illness.

* ADDITIONAL HAZARD CONCERNS...Isolated to scattered slow moving
  thunderstorms are possible Thursday through Saturday. Strong wind
  gusts and locally heavy rainfall are possible with these storms,
  along with frequent lightning. Outdoor recreationists should
  have a plan to seek sturdy shelter should storms develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:34 PM MDTExcessive Heat WarningBYZCuster, Rosebud, Treasure4 days
Jun 30, 1:40 PM MDTRed Flag WarningBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more31 hr

Nearby

Heat Advisories in Montana, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.